Aa
A
A
A
Close
PTSD / Post-Traumatic Stress Disorder Community
739 Members
Avatar universal

Adderall and or Risperdol

I have a son that is 9 and he is taking Aderall and Risperdol. Diagnosis is PTSD and ADHD. He has been taking it for about 3 years. Has any one experienced any negative side affects from either of these prescription drugs or any positive or negative input on them to share?
7 Responses
Avatar universal
The Risperdal can have many negative effects on children. These type of anti-psychotic drugs have never been tested on children so the long term side effects of children using this drug are relatively unknown. My brother was put on this drug when he was younger and has suffered from extreme weight gain and facial tics. The tics never go away - even with stopping the drug. Risperdal is not usually used for PTSD or ADHD as it is an anti-psychotic. What symptoms is your son having that the Risperdal is supposed to be treating?
535822 tn?1443980380
The answer is yes they can, go to Breggin .com and research what he has to say. Good luck
471949 tn?1236907626
There are no meds for PTSD.  I've had it for over 15 years.  Every doc and therapist I've seen...military, civilian and VA have all told me the same thing (as well as all the research I've done on my own).....there is no med for PTSD.  The meds they hand out for PTSD are only for associated symptoms.

These meds your son has been put on are some heavy-duty stuff...not usually given to kids.  I'd really be weary and get a 2nd opinion.
354604 tn?1328555666
Very good post! Thanks for telling it like it Really Is!!
My diagnosis was almost 20 years ago... some of the side effects of med's to treat PTSD symptoms are generally worse than the PTSD itself!
It really does take time... to heal, and begin true recovery.

My concern also is for a 9 year old on such Heavy med's! I'm all for the 2nd opinion!
471949 tn?1236907626
Here's a recent article on some new research involving one of the meds your son is on......I'd be very concerned.

Study Finds Drug Risks With Newer Antipsychotics

By BENEDICT CAREY and RONI CARYN RABIN



The popular drugs known as atypical antipsychotics, prescribed for an array of conditions, including schizophrenia, autism and dementia, double patients’ risk of dying from sudden heart failure, a study has found.

The finding is the latest in a succession of recent reports contradicting the long-held assumption that the new drugs, which include Risperdal, Zyprexa and Seroquel, are safer than the older and much less expensive medications that they replaced.

The risk of death from the drugs is not high, on average about 3 percent in a person being treated at least 10 years, according to the study, published Thursday in The New England Journal of Medicine. Nor was the risk different from that of the older antipsychotic drugs.

But it was significant enough that an accompanying editorial urged doctors to limit their prescribing of antipsychotic drugs, especially to children and elderly patients, who can be highly susceptible to the drugs’ side effects, including rapid weight gain.

In recent years, the newer drugs, which account for about 90 percent of the market, have become increasingly controversial, as prescription rates to children and elderly people have soared. Doctors use the drugs to settle outbursts related to a host of psychiatric disorders, including attention deficit disorder and Alzheimer’s disease. Most are not approved for such use. After an analysis of study data, the Food and Drug Administration required that all antipsychotics’ labels contain a warning that the drugs were associated with a heightened risk of heart failure in elderly patients.

The new study, an analysis of more than 250,000 Medicaid records, is the first to rigorously document that risk for the newer drugs in adults over 30 without previous heart problems.

In the study, researchers at Vanderbilt University and the Nashville Veterans Affairs Medical Center analyzed Tennessee Medicaid records for 276,907 people ages 30 to 74. About a third of them began taking an antipsychotic medication in the period studied, from 1990 to 2005, either a newer atypical or an older drug. Two-thirds made up a control group. The researchers excluded patients with heart disease or other problems that might put them at higher risk of cardiac failure. Antipsychotic drugs can affect heart rhythm in some vulnerable people.

They found 478 sudden cardiac deaths among those taking the drugs, about twice the rate of the control group. The risk — equivalent to 3 deaths for every 1,000 patients taking the drugs for a year — was about the same whether people took the newer or older medications. The higher the dose of the drug, the study found, the higher the risk of sudden death.

“The implication of this study is that physicians need to do a very careful cardiovascular evaluation prior to prescribing these drugs,” especially if there are alternative treatments, said the lead author, Wayne A. Ray, a professor of preventive medicine at Vanderbilt and the Nashville veterans’ hospital. “Then, if they’re used, to pay careful attention to using the lowest possible dose.”

Dr. Ray’s co-authors were Dr. Cecilia P. Chung, Dr. Katherine T. Murray, Kathi Hall, and C. Michael Stein, all of Vanderbilt.

In 2005, government-sponsored researchers reported that three of four new antipsychotic drugs tested were no more effective than an older, far less expensive drug in treating schizophrenia — the disorder for which they were originally approved.

In 2006, doctors working on the same large study reported that the drugs were no more effective than placebos for most elderly patients being treated for dementia-related psychosis. Since then, several review articles have come to similar conclusions, and raised concern about a far more common side effect: weight gain.

“When it comes to treating kids, these cardiac events are going to be rare,” said Dr. Jon McClellan, a psychiatrist at the University of Washington. “But heart problems due to obesity are not rare, and the public-health implications of kids on these drugs gaining 10 to 15 pounds are much greater.”
144586 tn?1284669764
I cannot see any reason whatsoever for a nine-year old to be prescribed risperdol. It is my opinion (and NOT that of Medlione of it's sponsors) that such a physician should have his license to practice medicine revoked. While the physician has the legal roight to do so, if I came home and found a doctor had my kid on this drug we would be doing determinations at ten paces.
Avatar universal
My 6 year old son took Risperdol - but this was 14 years ago.  I have never heard it  - or anything for that matter -  prescribed for PTSD.  He took this for adolescent bi-polar disorder.  We only kept him  on this for 3 months.  He lost a tremendous amount of weight and became zombie-like.
I wish you the best.
Have an Answer?
Top Anxiety Answerers
675718 tn?1530036633
El Paso, TX
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?